Flood, Montgomery
- When
- December 11, 8:50 AM EST to 6:20 PM EST
- Where
- Montgomery forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
m. m.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of heavy rain between 3 a.m. and 10 a.m. EST on the 11th and the additional runoff from the melting snow produced widespread poor drainage flooding and creek flooding in Montgomery County. Storm totals averaged between 1.0 and 2.0 inches. Many creeks in the southeastern part of the county flooded. The flood waters also loosened the soil and knocked over several trees.Flooding along the Pennypack Creek affected Horsham Township, Upper Moreland Township, Lower Moreland Township and Hatboro Borough. In Horsham Township, flooding from the Pennypack Creek swept one vehicle from Blair Mill Road. A school bus became stranded in flood waters on Norwyn Drive. Four roads in the township were closed including Pennsylvania State Route 611. The worst property damage occurred in the Hidden Creek development near Meetinghouse Road as homes were flooded. In Upper Moreland Township, flooding along the Pennypack Creek caused the evacuation of tenants at the Robert Bruce Apartments after flood waters reached the electrical boxes in the basements. Flooding also closed several roads in the township. In Hatboro Borough, flooding along the Pennypack caused the evacuation of twenty units in the Woodwinds Condominiums. Another school bus became stuck in flood waters. In Lower Moreland Township, firefighters had to use boats to rescue motorists that drove around barricades, particularly along Philmont Avenue. In the Wissahickon River Basin, flooding along the Sandy Run forced the closure of the Pennsylvania Turnpike at the Fort Washington Interchange in Upper Dublin Township. The interchange turned into a lake. Vehicles became stuck on the ramps. The Sandy Run Creek displaced a foot bridge in the Fort Washington State Park. Five hundred acres of rye was flooded along the Wissahickon Creek in Whitemarsh Township. Wissahickon flooding also forced the closure of several roads in Springfield Township. The East Branch of the Perkiomen Creek in Schwenksville was above its 7 foot flood stage from 850 a.m. through 620 p.m. EST on the 11th. It crested at 7.69 feet at 1130 a.m. EST. The Wissahickon Creek at Fort Washington crested at 10.68 feet. Storm totals included 1.76 inches in Willow Grove, 1.31 inches in Green Lane, 1.23 inches in Palm and 1.07 inches in Pottstown. The heavy rain was caused by an intense low pressure system at both the surface and aloft that developed over the Southern Plains on the 9th. The primary low pressure system moved toward the Great Lakes on the morning of the 10th while a secondary low pressure system was forming near the upper air support over the Tennessee Valley. This secondary low pressure system continued to intensify and was located over North Carolina the evening of the 10th, near Philadelphia around 7 a.m. EST on the 11th and in western Connecticut early in the evening on the 11th. This secondary low pressure system helped wring the moisture in the atmosphere from the Gulf of Mexico and the Atlantic Ocean onto the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 11, 4:15 AM EST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION - UPDATE NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 415 AM EST THU DEC 11 2003 NEGATIVELY TILTED SYS CONTINUES TO SHARPEN UP. AT 09Z RAPIDLY DEEPENING LOW PRES LOCATED BTWN BWI AND IAD. NW TO SE ORIENTED COLD FNT CONT MVG TWD NW AND IS APPROACHING THE CHESAPEAKE BAY. CONCENTRATED AREA OF RA/+RA IN ADVANCE OF FNT ACCOMPANIED BY GUSTY WINDS ESP NEAR COASTAL REGIONS...WITH LWR MD ESHORE REGION HITTING 38 MPH. FNT TO MOVE THRU FA +/- 12Z. RAIN COMBINED WITH SNOW MELT HAVE ALREADY NECESSITATED FFW BEING ISSUED N DE...XTRM NE MD AND SE PA. MORE WARNINGS PSBL AS HEAVIEST RAIN OF THIS EVENT MOVES INTO FA FM THE S. WILL KEEP FFA IN EFFECT THRU THE MRNG. WILL DROP DENSE FOG ADV. DENSE FOG PRIMARILY IN ELEVATED...IE IN CLOUDS...REGIONS. NOT MUCH OR NO SNOW LEFT IN FA TO ADD MOISTURE WHEN WINDS LIGHTEN UP A BIT TWRD FROPA. MARINE FCSTR WILL KEEP GALE WRNG HOISTED FOR OCEAN AND BAY. .PHI WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH THIS MRNG ZONES 54/55/60>62/67>71. NJ...FLOOD WATCH THIS MRNG ZONES 1/7>10/12/13/15>19. DE...FLOOD WATCH THIS MRNG ZONE 1. MD...FLOOD WATCH THIS MRNG ZONE 8. MARINE/OCEAN...GALES SANDY HOOK NJ TO FENWICK IS DE. MARINE/DEL BAY...GALES. WOODWORTH
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 521 AM EST THU DEC 11 2003 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-111019- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 521 AM EST THU DEC 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT THIS MORNING FOR PARTS OF THE REGION...MAINLY AROUND THE GREATER PHILADELPHIA METROPOLITAN AREA AND THE RARITAN BASIN. PLEASE REFER TO WGUS61 FLOOD WATCH STATEMENT FOR FURTHER DETAILS. A GALE WARNING IS IN EFFECT ALONG THE COAST AND THE DELAWARE BAY. .DAYS TWO THROUGH SEVEN... FOR THURSDAY THROUGH NEXT TUESDAY...THERE IS A CHANCE FOR A WINTRY MIX OF PRECIPITATION ON SUNDAY AND MONDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION NOT REQUESTED. STORM TOTAL AND ANY FLOODING REPORTS GREATLY APPRECIATED. CORRECTED TO ADD DELAWARE BAY TO GALE WARNING AREA. WOODWORTH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 620 AM EST THU DEC 11 2003 NJZ012>014-020-022>027-111700- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAPE MAY NJ- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-EASTERN MONMOUTH NJ- MIDDLESEX NJ-OCEAN NJ-SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ- 620 AM EST THU DEC 11 2003 ...MINOR TIDAL FLOODING POSSIBLE THIS MORNING... STRONG SOUTHEAST WINDS AND MODERATE TO HEAVY RAIN IN ADVANCE OF A STRONG COLD FRONT WILL COMBINE TO BRING A THREAT OF MINOR TIDAL FLOODING THIS MORNING TO THE NEW JERSEY COASTLINE AND BACK BAYS. HIGH TIDE ALONG THE NEW JERSEY COASTLINE OCCURS BETWEEN 8:30 AND 10 AM. BACK BAY FLOODING TENDS TO OCCUR A FEW HOURS LATER. THE COLD FRONT WILL CROSS THE AREA DURING THE MORNING HOURS...ALLOWING WINDS TO SHIFT TO THE SOUTHWEST AND THEN WEST. THE RAIN WILL ALSO TAPER OFF TO SHOWERS AND THEN FROM SOUTH TO NORTH THIS MORNING. ONCE THIS OCCURS...THE THREAT OF TIDAL FLOODING WILL DISSIPATE. THIS IS NOT EXPECTED TO BE A MAJOR FLOOD EVENT...BUT MORE OF A NUISANCE...SINCE NORMAL ASTRONOMICAL TIDES ARE NOT EXCEEDINGLY HIGH. THOSE IN FLOOD PRONE AREAS SHOULD REMAIN ALERT FOR RISING WATER. MONITOR THE LATEST FORECASTS...AND LISTEN FOR LATER STATEMENTS FROM THE NATIONAL WEATHER SERVICE. MPD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 653 AM EST THU DEC 11 2003 MDZ008-012-015-019-111500- CECIL MD-KENT MD-QUEEN ANNES MD-TALBOT MD- 653 AM EST THU DEC 11 2003 ...MINOR TIDAL FLOODING POSSIBLE THIS MORNING... SOUTHERLY WINDS IN ADVANCE OF A COLD FRONT THIS MORNING MAY CAUSE MINOR TIDAL FLOODING ALONG THE MARYLAND EASTERN SHORE AROUND TIME OF HIGH TIDE. HIGH TIDE OCCURS BETWEEN 800 AM AND 900 AM EST. WINDS ARE EXPECTED TO SHIFT TO THE WEST LATER THIS MORNING...ENDING THE TRREAT OF MINOR TIDAL FLOODING. UNTIL THEN...KEEP VEHICLES AWAY FROM AREAS PRONE TO MINOR TIDAL FLOODING. MPD
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328575.